Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

IV complication and Complex Regional Pain Syndrome

11/15/2007

Question:

I had surgery about 2 1/2 years ago and had an IV in topside of my right hand. My surgery was early morning and I woke up during the night after the surgery with my hand and arm hurting - I called the nurse and my hand and arm up to my elbow looked like they were going to explode they were so swolen. They immediately removed the IV. Afterward the veins in my hand were so large and hard for weeks then where the IV had been the veins began to shink to almost nothing. When looking at my arm (palm up) the veins look lumpy particularly if I place my hand lightly on my arm. I mentioned to my regulard doctor and he said it was scaring of the veins and nothing to worry about. Ever since the surgery, my hand gets so cold and my hand and forearm hurt almost as if the circulation is poor and it is more uncomfortable in the cold weather months - sometimes at work I turn on a portable heater and place my hand close to it (I work inside in computer department). Any thoughts on this, I have concerns if there could be serious damage to the veins in my hand and arm.

Answer:

Gareth Kantor, MD

It sounds as though your IV "infiltrated" or became "interstitial". In other words, the intravenous catheter became misplaced, and the intravenous fluids entered the tissues of your hand arm. This is a recognised complication of intravenous infusions. Most times there is no permanent injury. The fluid gets absorbed into your system, and the swelling goes down. The lumpiness of the veins suggests you had in addition some degree of phlebitis or thrombophlebitis. Please see the article referenced below for more information.

Your current, persistent, problems are a bit harder to explain. You may have developed what used to be called reflex sympathetic dystrophy, now named Complex Regional Pain Syndrome, a strange set of symptoms that can occur after various kinds of injuries to an extremity. I have therefore referred your question to the NetWellness pain expert. Hopefully he can shed some light on this and suggest a source of help for you.

Salim Hayek, MD, PhD

I agree fully with the Anesthesiologist assessment. Your symptoms are most likely consistent with having developed Complex Regional Pain Syndrome (CRPS) also know as reflex sympathetic dystrophy (RSD). It is a relatively rare disorder that usually follows a traumatic extremity injury that sometimes may be trivial. It is characterized by pain, swelling, color change and occasionally sweating, tremor or decreased strength and range of motion of the extremity. Often, the psyche of the patient is affected.

The RSD Association website and related sites may offer useful information. However, you should see an experienced Pain Medicine specialist and possibly other specialists for accurate diagnosis and treatment of the condition. Should the diagnosis of RSD (CRPS) be confirmed, occupational therapy and rehab of the upper extremity will be the mainstay of therapy with occasional interventions by the pain doctor as needed.

Related Resources:

Intravenous Catheter Complications

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University

Salim M Hayek, MD, PhD Salim M Hayek, MD, PhD
Associate Professor of Anesthesiology & Perioperative Medicine
School of Medicine
Case Western Reserve University